Sign in to follow this  
Followers 0
mycall81

Worsening HPPD - alcohol? SSRI?

6 posts in this topic

I'm so sorry for the novel...

I had a recurrence of HPPD starting ~ 4-5 months ago from what I assume was pot or stress or alcohol.

Mainly worsening afterimages, trails, photophobia, and headaches.

I have been taking an SSRI for 15 years or more (Paxil 15 mg daily - which is a tiny dose). I have been avoiding alcohol and adding loads of supplements and eating relatively healthy.

Despite al of this, my anxiety and depression have worsened so I was advised to increase my Paxil to 20 mg daily. I did so despite so many peoples, claims that it may worsen symptoms. That was 2 weeks ago.

I went on a vacation this weekend for a wedding. While on it, I drank pretty steadily for 3 days.

While there, my symptoms seemed dulled (prob from alcohol and distraction). I didn't have any problems with worsening of symptoms while there.

When I returned, however, I had very poor sleep due to a delayed flight. I went to sleep and was awakened to a full blown flashback.

I had CEVs of morphing 3d plants made of black and white swirling circles. I freaked out and when I opened my eyes, my tails and afterimages were amplified by like 50x. I got them off everything and they lasted for a very long time.

I discounted it as being due to sleep deprivation and maybe the alcohol while on the trip, and figured it was a one time event.

When I woke up 2 hours later, the CEVs had gone and the visuals were improved but not gone.

I went through the day essentially at my new baseline since the recurrence. I went home after work and planned on getting a good night sleep. I went to bed at a reasonable time. Alas, last night, at about 1 am, I had the exact same CEVs and heightened afterimages and trails. By this point, I was terrified that my symptoms were going to stay this way; that this was a sign of a progression of the disorder due to alcohol or maybe the SSRI. Again, I woke up and say for a few minutes and the symptoms started to lessen.

When I woke his morning, my baseline seemed back.

Throughout the day today, my afterimages seem more noticeable. I get a complimentary color off of everything with a color on white background.

My question is this: do you, from your experiences, think this is due to alcohol consumption? If so, have you heard people get a permanent increase in symptoms from alcohol?? Otherwise, do you think this is due to my increase in SSRI 2 weeks ago?? I would think the SSRI would cause immediate increase in visuals if it were going to do so. Also, in the past, SSRIs never aggravates my visuals.

I am terrified as you an tell. I fear my condition is going to continue progressing. I tell myself I will end my life if it continues to worsen. That's why I went on the SSRI increased dose in the first place.

Thanks for your time.

5

Share this post


Link to post
Share on other sites

It is difficult to say since there seems to be a lot of individual variability as to what affects the disorder and what doesn't. Personally, alcohol doesn't affect my HPPD except maybe very short term. SSRIs, on the other hand, were clearly detrimental for me, at least in the initial phases (beginning treatment, stepping up the dose). I can't say how they would have affected me in the longer run as I never stayed on them that long.

0

Share this post


Link to post
Share on other sites

Thanks for the reply. I don't know what to do really...I'm about to go to sleep and fear having another night of intense CEVs and flashbacks.

What were the detrimental effects of the SSRI you used, if you don't mind me asking?

I will obviously not drink alcohol again, at least for a looooong time. If I'm being honest, I drank quite a bit last weekend for 3 days straight.

I only increased my SSRI 5 mg. That was 2 weeks ago. I'm not sure if I should go back to the lower dose of SSRI with the aim of completely coming off it.

I have been on Paxil for 15 years and it never worsened my visuals before. That being said, when I first had HPPD, it was never this bad. I cannot believe smoking pot a few times could aggravate it this badly when I was certain it was gone.

The only other thing I changed was to stop using Klonopin about 3 days before my trip to Mexico. I had been taking 0.25 mg in the mornings for about 2 weeks, but surely that can't be a large enough dose or a long enough time to see withdrawal effects, right??

0

Share this post


Link to post
Share on other sites

i need to be carefull even dont think to smoke pot again pot is dangerous for hppd suffers buth i cant realy say alchol make hppd wors buth better to dont drink after i drunk for 4 weeks i geth very dizzy buth it can be because i quited 1 month klonopin after beeing 1 week dizzy i started again with klonopin now i am taking it 1 day in 1 day out slowly tapering wil see slowly if this dizzynes wil dont come back

0

Share this post


Link to post
Share on other sites

If it was the Paxil u would have already known straight away or after a few days of upping the dose.

Alcohol made my hppd worse 10 folds ..I could drink for a while initially and I would feel a bit worse afterwards but then one night after I had a few drinks my vision went so fkn bad and it never went back.

I think the alcohol and pot made ur hppd worse for sure

0

Share this post


Link to post
Share on other sites

That's odd though. The pot, maybe.

But alcohol? I have been getting hammered for years with absolutely no problems. I even smoked weed for 8 years, heavily, after I had initially had HPPD. It never made anything worse.

Maybe the length of time OFF cannabis caused a new baseline and smoking again threw everything off.

My docs totally disagree and they blame high stress and migraine for this new condition. I am actually more inclined to think this is the case because I am getting worse and worse every week despite a 6 month abstinence from any illicit drugs or alcohol.

My afterimages are nuts and when it first started again, they only lasted for a ait second. Now they last for like 10 seconds.

0

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0